TSV(R) Preview
108 Members and 9861 Guests Online

Beauty Banter

Retin-A and Exfoliation; too painful for me. Anyone else?? I only use RA 2-3 times a Week

Started 1334318538.243 in Beauty Banter | Last reply 1334326327.62 by BellaCarro

But boy do I pay for it when I do use the Simple Ex. Wipes. I also use the wipes on my forearms and backs of my hands.

I have used RA in one form or another for at least 3 years. I use .1%...should I decrease my strength???

Another question. Do you exfoliate around your eyes????

My face burns like fire after exfoliating and then using my Chanel or BB daytime cream. I mean standing in front of a fan to cool myself off!!!!




Page 1 of 1
Iwantcoffee1334320724.872732 PostsRegistered 11/28/2006

Unless the doctor who prescribed the Retin-A advises another exfoliating product, I would not add one as Retin-A exfoliates. I would use a soft washcloth to gently remove dead skin cells.

snowleopard1334321675.1031089 PostsRegistered 4/12/2008

I agree with Iwantcoffee's comment. When I tried using exfolitating products with my prescription Renova (even when I used them on different days), I wreaked havoc on my skin as well. My dermatologist explained to me the error of my ways -- explaining why exfoliation, other than a gentle wipe from a soft washcloth, was completely unnecessary when one is using tretinoin each night, because the tretinoin is exfoliating! She also explained that I was actually doing some damage to my skin by using the exfoliation products on top of Renova. As soon as I stopped using the other products, all was fine.

BigBro61334321805.3972768 PostsRegistered 11/15/2007Lafayette New Jersey

I cannot exfoliate ...I was doing it once every 2 weeks. My skin cannot take it, it gets red and burns. I am looking for an exfoliator with no particles in it. I might try St. Ives pads. So, now my skin has some dry patches. I cannot put moisturizer over Retin A either because that burns.

Morning Mi­st1334322051.05772 PostsRegistered 4/12/2012Colorado Springs

My skin will burn with retin a, then peel.

BigBro61334323521.7872768 PostsRegistered 11/15/2007Lafayette New Jersey
On 4/13/2012 Morning Mist said:

My skin will burn with retin a, then peel.


Does the burning ever go away ?? I do not use everyday, 3-4 days a week.

Jayro1334325040.7031949 PostsRegistered 11/29/2008

I'm still trying to find an exfoliant that won't irritate my skin (I use RetinA at night). I keep trying because of this:

"Note that retinoids are not exfoliants, though many people think that’s what they do. Exfoliants such as AHAs and BHA primarily affect the top layers of skin, improving its appearance, integrity, and protection potential. They also help improve the function of the pore. In contrast, retinoids affect the lower layers of skin (dermis), where new skin cells are produced. Retinoids actually communicate with a skin cell as it is being formed, telling it to develop normally instead of developing as a sun-damaged or genetically malformed skin cell.
Why the confusion about the effect retinoids can have on the skin? Primarily it’s due to the fact that products containing retinoids, and even the milder form retinol, can cause irritation and inflammation, resulting in the skin becoming flaky and dry. This flaking and dryness is not exfoliation, nor is it a desirable or advantageous result. If retinoids cause your skin to be consistently dry and flaky, it is a problem and you should probably avoid products that contain it, reduce how often you use them, or consider a retinoid product with a lesser potency. "

I'm thinking of ordering .025% instead of .05% next time I place a RetinA order. I'm hoping that I'll be able to use an AHA/BHA then without irritation.

KatherineW1334325148.16728130 PostsRegistered 3/16/2009Alabamian by Birth; Southern By The Grace of God
On 4/13/2012 BigBro6 said:
On 4/13/2012 Morning Mist said:

My skin will burn with retin a, then peel.


Does the burning ever go away ?? I do not use everyday, 3-4 days a week.

Same here. And I disagree that the peeling is not normal. My Derm ( 2 actually) said it was normal.




KatherineW1334325274.52728130 PostsRegistered 3/16/2009Alabamian by Birth; Southern By The Grace of God
On 4/13/2012 Iwantcoffee said:

Unless the doctor who prescribed the Retin-A advises another exfoliating product, I would not add one as Retin-A exfoliates. I would use a soft washcloth to gently remove dead skin cells.

I totally get this. I lightly use the Simple* Ex. Wipes. What bugs me the most is the misturizers I use in the morning....OMGosh my face feels like it is on fire!




morganjen1334325462.1732695 PostsRegistered 11/25/2004

Try the Simple Cleansing (not Exfoliating) wipes instead, I think you'll like them better.

OnlyTheBest1334326232.927520 PostsRegistered 12/17/2011
On 4/13/2012 KatherineW said:

But boy do I pay for it when I do use the Simple Ex. Wipes. I also use the wipes on my forearms and backs of my hands.

I have used RA in one form or another for at least 3 years. I use .1%...should I decrease my strength???

Another question. Do you exfoliate around your eyes????

My face burns like fire after exfoliating and then using my Chanel or BB daytime cream. I mean standing in front of a fan to cool myself off!!!!

How long have you used this strength? I've used it for many years, but ran out for 3 weeks. Prior to that I was applying nightly without any reaction. Wow, what a difference 3 weeks makes - I immediately started applying nightly, but it was awful (peeling, burning). I had to drop down to every 3 days then every 2 days; I'm now finally back to daily.

A very gentle exfoliation method is Greek yogurt (plain, unsweetened). You can add other ingredients to it (I use ground, uncooked oatmeal + honey...I sometimes swap mashed avocado for the oatmeal). I use many other methods, but this is by far the gentlest, yet one of the most effective.

As for as the eyes, I use a PMD on the sides, but never under the eyes. You can apply Retin ! (Tretinoin) in the eye are - you might want to use a milder one and maybe mix it with an eye cream.

BellaCarro1334326327.628223 PostsRegistered 10/1/2011Atlanta
On 4/13/2012 KatherineW said:
On 4/13/2012 BigBro6 said:
On 4/13/2012 Morning Mist said:

My skin will burn with retin a, then peel.


Does the burning ever go away ?? I do not use everyday, 3-4 days a week.

Same here. And I disagree that the peeling is not normal. My Derm ( 2 actually) said it was normal.

This will happen to me if I use RA every night. I only use it every other to every third and I think my skin is much happier.

Page 1 of 1